Alert archive / Louisiana / Special Weather Statements in 2017

Special Weather Statement, NWS New Orleans, LA

December 8, 20179 parishes in Louisiana; Amite County, Wilkinson County, Mississippi

NWS New Orleans, LA issued this special weather statement at Dec 8, 2017, 3:21 AM CST for 9 parishes in Louisiana; Amite County, Wilkinson County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 8, 2017, 3:21 AM CST (09:21 UTC)
Expired
Dec 8, 2017, 4:15 AM CST
In force
54 min
Issued by
NWS New Orleans, LA

Counties Ascension Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, Saint Helena Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Wilkinson County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS84 KLIX 080921
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
321 AM CST FRI DEC 8 2017

LAZ034>037-039-046>050-056-071-072-MSZ068>070-081015-
Livingston-Ascension-East Feliciana-Southern Tangipahoa-Pointe
Coupee-West Feliciana-East Baton Rouge-Washington-Iberville-St.
Helena-Northern Tangipahoa-Assumption-West Baton
Rouge-Wilkinson-Amite-Pike-
321 AM CST FRI DEC 8 2017

...A WINTRY MIX WILL AFFECT WEST FELICIANA...POINTE COUPEE...EAST
BATON ROUGE...WESTERN ASCENSION...WEST BATON ROUGE...ST. HELENA...
LIVINGSTON...EAST FELICIANA...IBERVILLE...NORTHERN TANGIPAHOA...
NORTHWESTERN ASSUMPTION AND NORTHWESTERN WASHINGTON PARISHES...
SOUTHWESTERN PIKE...WILKINSON AND AMITE COUNTIES...

At 320 AM CST, an area of mixed precipitation was located along a
line extending from near Palmetto to near Pierre Part. Movement was
northeast at 80 mph.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Gonzales,
Donaldsonville, Plaquemine, Port Allen, New Roads, Jackson, St.
Francisville, Clinton, Liberty, Greensburg, Amite, Oak Hills Place,
St. Gabriel, Walker, Amite City and Addis.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

Conditions can deteriorate rapidly in winter weather situations. Be 
prepared for slippery roads and reduced visibilitie during snowfall. 
Slow down and allow extra time when traveling.

LAT...LON 3132 9112 3135 9065 3087 9021 2990 9121
      2999 9126 3004 9122 3006 9137 3023 9148
      3024 9154 3033 9163 3044 9164 3050 9175
      3071 9173 3086 9182 3104 9167 3097 9166
      3103 9157 3111 9162 3131 9145 3137 9123
TIME...MOT...LOC 0920Z 218DEG 68KT 3066 9189 2997 9126 

$$

24/RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Dec 8, 1:46 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 8, 1:46 AM CST, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service New Orleans LA
146 AM CST Fri Dec 8 2017

...06Z Special Release Sounding Discussion...

.SOUNDING DISCUSSION...
No issues with the launch though extra gas in balloon did cause a
faster ascent rate. Balloon burst at 10.5 mb - altitude 19 miles
up over George County MS near Ward Pineview Road, 85 miles
downrange in about 90 minutes.

Still very much an over-running sounding with cold air from
surface to base of inversion at 3500 ft/900 mb/26F. Very strong
inversion to 8300 ft/750 mb/42F, then moist adiabatic lapse rate
above to tropopause now lowered to 250 mb with a temperature
of -63C. The main changes since 00Z is a total saturation below
the inversion and dynamic cooling in the sub-cloud base layer is
now below freezing between 2266ft and 4864ft. This is now 2600 ft
deep and more supportive of sustainable sleet. Winds are N-NE
10-30kt below the inversion, SW 15-110 kt aloft, solidly 100kt or
better above 35kft. Peak wind 230/108kt at 38kft. Some of the
enhanced signals on radar this evening have been moving between
60-75 kt, which is the range of winds in the 15kft-20kft
convective layer just above the inversion.

Bottom line: sounding and radar trends supportive of ongoing
Winter Weather Advisory as issued at this time. 24/RR

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  38  27  54  29 /  60  10   0   0
BTR  38  27  54  31 /  70  10   0   0
ASD  39  29  54  31 /  80  20   0   0
MSY  40  35  54  39 /  80  20   0   0
GPT  39  33  53  36 /  80  30   0   0
PQL  39  31  54  30 /  80  50   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Winter Weather Advisory until noon CST today for LAZ034>037-039-
     040-046>050-056>058-071-072.

GM...Small Craft Advisory from noon today to 6 AM CST Saturday for
     GMZ550-552-555-570-572-575-577.

     Gale Warning until noon CST today for GMZ550-552-555-570-572-575-
     577.

     Small Craft Advisory until 6 AM CST Saturday for GMZ536-538-557.

     Small Craft Advisory until noon CST today for GMZ530-532-534.

MS...Winter Weather Advisory until noon CST today for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory from noon today to 6 AM CST Saturday for
     GMZ552-555-570-572-575-577.

     Gale Warning until noon CST today for GMZ552-555-570-572-575-577.

     Small Craft Advisory until 6 AM CST Saturday for GMZ538-557.

     Small Craft Advisory until noon CST today for GMZ532-534.

&&

24/RR
Hazardous weather outlook, Dec 7, 5:39 PM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
539 PM CST Thu Dec 7 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-081145-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
539 PM CST Thu Dec 7 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

A winter weather advisory is in effect tonight through noon
Friday for all of southern Mississippi and a large portion of
southeast Louisiana north and west of the tidal lakes.

Gale warnings remain in effect through noon Friday for most of
the open gulf waters. Small craft advisories remain in effect
for the remaining coastal waters through Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An even stronger cold front is expected to move through the area
Friday evening bringing a possible hard freeze to the northern
tier of the area while the majority of the remaining areas will
have freezing temperatures Friday and Saturday nights. Wind chill
temperatures are expected to fall to the low to mid 20s for some
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24/RR

In the hours before

Local storm report, Dec 7, 10:05 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1005 PM CST THU DEC 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     SNOW             TYLERTOWN               31.12N 90.14W
12/07/2017  E0.0 INCH        WALTHALL           MS   COUNTY OFFICIAL

            WALTHALL COUNTY SUPERVISOR REPORTING SLEET HAS CHANGED TO
            SNOW AND STICKING ON VEHICLES.

&&

24/RR
Special weather statement, Dec 8, 12:46 AM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1246 AM CST FRI DEC 8 2017

LAZ037-071-MSZ069>071-080715-
St. Helena-Northern Tangipahoa-Pike-Walthall-Amite-
1246 AM CST FRI DEC 8 2017

...A WINTRY MIX WILL AFFECT NORTHEASTERN ST. HELENA AND NORTHWESTERN
TANGIPAHOA PARISHES...WESTERN WALTHALL...PIKE AND SOUTHEASTERN AMITE
COUNTIES...

At 1244 AM CST, an area of mixed precipitation was located near
Gillsberg, or 13 miles northeast of Greensburg, moving northeast at
65 mph.

This wintry mix will affect Pike and Walthall Counties and northern
Tangipahoa Parish through 130 am CST.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for reduced visibility and slippery roads. Slow down and
allow extra time when traveling.

LAT...LON 3133 9008 3133 9005 3131 9004 3124 9004
      3123 9003 3118 9003 3117 9001 3114 9001
      3100 9032 3100 9035 3099 9035 3087 9061
      3103 9072 3135 9018 3135 9011
TIME...MOT...LOC 0644Z 238DEG 57KT 3100 9058

24/RR
Special weather statement, Dec 8, 3:21 AM CST, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
321 AM CST FRI DEC 8 2017

LAZ034>037-039-046>050-056-071-072-MSZ068>070-081015-
Livingston-Ascension-East Feliciana-Southern Tangipahoa-Pointe
Coupee-West Feliciana-East Baton Rouge-Washington-Iberville-St.
Helena-Northern Tangipahoa-Assumption-West Baton
Rouge-Wilkinson-Amite-Pike-
321 AM CST FRI DEC 8 2017

...A WINTRY MIX WILL AFFECT WEST FELICIANA...POINTE COUPEE...EAST
BATON ROUGE...WESTERN ASCENSION...WEST BATON ROUGE...ST. HELENA...
LIVINGSTON...EAST FELICIANA...IBERVILLE...NORTHERN TANGIPAHOA...
NORTHWESTERN ASSUMPTION AND NORTHWESTERN WASHINGTON PARISHES...
SOUTHWESTERN PIKE...WILKINSON AND AMITE COUNTIES...

At 320 AM CST, an area of mixed precipitation was located along a
line extending from near Palmetto to near Pierre Part. Movement was
northeast at 80 mph.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Gonzales,
Donaldsonville, Plaquemine, Port Allen, New Roads, Jackson, St.
Francisville, Clinton, Liberty, Greensburg, Amite, Oak Hills Place,
St. Gabriel, Walker, Amite City and Addis.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for slippery roads and reduced visibilitie during snowfall.
Slow down and allow extra time when traveling.

LAT...LON 3132 9112 3135 9065 3087 9021 2990 9121
      2999 9126 3004 9122 3006 9137 3023 9148
      3024 9154 3033 9163 3044 9164 3050 9175
      3071 9173 3086 9182 3104 9167 3097 9166
      3103 9157 3111 9162 3131 9145 3137 9123
TIME...MOT...LOC 0920Z 218DEG 68KT 3066 9189 2997 9126

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 8:32 AM CSTWinter Storm WarningLIXEast Feliciana, Pointe Coupee, Saint Helena, Tangipahoa, Washington, West Feliciana9 hr
Dec 8, 10:46 AM CSTSpecial Weather StatementLIXJefferson, Lafourche, Orleans, Plaquemines3 hr
Dec 8, 11:27 AM CSTHard Freeze WarningLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, Tangipahoa and 3 more23 hr
Dec 8, 3:20 PM CSTFreeze WarningLIXAssumption, Saint Bernard, Saint James, Saint John the Baptist19 hr
Dec 7, 9:04 PM CSTSpecial Weather StatementLIXWalthall26 min
Dec 8, 12:46 AM CSTSpecial Weather StatementLIXPike, Walthall29 min

Nearby

Special Weather Statements in Louisiana, 2017Special Weather Statements in Mississippi, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.